Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Caribou, ME

May 13, 2021Piscataquis County, Maine

NWS Caribou, ME issued this special weather statement at May 13, 2021, 4:03 PM EDT for Piscataquis County, Maine. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2021, 4:03 PM EDT (20:03 UTC)
Expired
May 13, 2021, 4:45 PM EDT
In force
42 min
Issued by
NWS Caribou, ME

County Piscataquis County, ME

The radar

The Caribou radar (KCBW), 97 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WWUS81 KCAR 132003
SPSCAR

Special Weather Statement
National Weather Service Caribou ME
403 PM EDT Thu May 13 2021

MEZ004-005-132045-
Northern Piscataquis-Northern Penobscot-
403 PM EDT Thu May 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PISCATAQUIS AND
NORTH CENTRAL PENOBSCOT COUNTIES...

At 401 PM EDT, a strong thunderstorm was located 12 miles north of
Telos Lake, or 28 miles southeast of Clayton Lake, moving southeast
at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Branch Pond, Baxter State Park, northwestern Katahdin Woods and
Waters National Monument and Grand Lake Matagamon.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Millinocket Lake, get out of the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 10 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4632 6926 4645 6908 4620 6861 4600 6889
TIME...MOT...LOC 2001Z 314DEG 29KT 4633 6909 

$$

Farrar

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at May 13, 12:27 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 13, 12:27 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1227 PM EDT Thu May 13 2021

.SYNOPSIS...
A cold front will cross the region today. High pressure will
move south of the region Friday through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1225 PM Update: Fcst hrly temps and dwpts were again adjusted
into the aftn based on latest sfc obs trends with fcst aftn hi
temps again adjusted upwards a deg or two F; but for Nrn ptns of
the Rgn, most if not all of the temp rise may already have
occurred, with greater cld cvr and potential shwrs keeping
temps steady or even slowly falling by mid to late aftn.

Prev Disc: A cold front behind the exiting low will move across
the region today starting in the St John Valley and moving
south. The day will begin with mostly sunny skies, allowing for
surface heating and creating convective clouds across the north.
As the front moves through, the convective clouds are expected
to produce scattered showers. As the day continues into the
afternoon, surface and elevated CAPE values increase into
hundreds J/kg across the region, 300+ J/kg from Southern
Aroostook northward, busting through the decreasing CIN. In
addition, very steep lapse rates, wind sheer, and strong upper
level divergence create the prefect environment for
thunderstorms. Upper air sounding also shows a low freezing
level with Hail CAPE in the hundreds J/kg for the same area,
thus small hail is forecasted for the afternoon. Can’t rule
out the possibility of max hail size up to 0.75” for the above
mentioned northern areas. The inverted V sounding and current
high-res models point to the possibility of gusty NW winds for
the region. Areas with thunderstorm threat could see much higher
wind gusts up to 40 mph.

High temperatures will be around average across the north,
reaching into the lower 60s before the cold front moves through.
Temperatures will rise a little more Downeast, reaching into the
mid-60s. By tonight, the cold front should move out to the Gulf
of Maine, bring cooler and drier air into the region. Expect
clearing skies and below normal temperatures.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A very dry post-frontal air mass will set up across northern and
eastern Maine on Friday with highs ranging from the low 60s
across the north to low 70s Downeast. Temperatures overnight
Friday night will cool into the 30s to low 40s with generally
favorable radiational cooling conditions, although cloud cover
will begin to build in across western parts of the forecast area
after midnight. Frost is likely across northern Maine.

By Saturday a 500 mb shortwave trough moving across Quebec will
help transport a more moisture-rich air mass across the area
from the southwest, leading to the return of diurnal convection
Saturday afternoon. The degree of moisture return remains
uncertain, but enough instability should develop regardless for
a chance of thunder. It will be nearly the warmest day so far
this year with highs around 70 across a majority of the area. By
Saturday night a weakening cold front associated with the
departing shortwave trough will clip northern Maine, causing
showers to linger into the evening. Cloud cover and greater low
level moisture will keep lows from falling below the 40s. While
not mentioned in the forecast currently, areas that receive rain
during the day Saturday will be subject to patchy fog
development overnight.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Seasonable temperatures and chances for diurnal convection will
continue Sunday into next week as a 500mb ridge builds across
eastern Canada and Maine. Sunday looks particularly active with
showers and thunderstorms as a weak upper level low undercuts
the building ridge and enhances mid-level lapse rates. Activity
on Monday will be more scattered without any significant
forcing mechanisms in the area. A 500 mb shortwave trough and
surface cold front will approach the area Monday night into
Tuesday. There are significant discrepancies among guidance regarding
timing and trajectory of this feature. However, regardless of
the outcome the feature will help maintain chances for showers
and possibly thunderstorms until it passes. Overnight lows
during the period from Sunday to Wednesday are expected to
remain in the 40s with limited potential for frost.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: Generally expect VFR conditions Thursday, though
local MVFR conditions are possible during the afternoon with any
showers. An isolated thunderstorm with small hail is also
possible across northern/central portions of the forecast area
Thursday afternoon. NW winds will increase to 10-15 kts with
gusts up to 20 kts for all terminals. Gusts could be much higher
in thunderstorms near 40 kts. Returning to VFR by tonight with
decreasing winds and drier conditions.

SHORT TERM: Friday to Friday night...VFR with NW wind gusts to
20 kts during the afternoon.

Saturday...VFR except tempo MVFR/IFR in thunderstorms. Light SSW
winds outside of showers and thunderstorms.

Saturday night...VFR. Lower visibility possible in patchy fog.

Sunday...VFR except tempo MVFR/IFR in thunderstorms. Light winds
outside of showers and thunderstorms.

Sunday night...VFR.

Monday...VFR except tempo MVFR/IFR in thunderstorms. South winds
gusting to around 15 kts.

&&

.MARINE...
NEAR TERM: Winds and seas will remain below SCA for today and
tonight. Wind gusts will increase this afternoon to around 20
kts as a cold front crosses the waters. Waves between 1-3 ft.

SHORT TERM: Winds and seas will remain below SCA criteria
throughout the period.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...VJN
Short Term...MStrauser
Long Term...MStrauser
Aviation...VJN/MStrauser
Marine...VJN/MStrauser
Hazardous weather outlook, May 13, 3:48 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
348 AM EDT Thu May 13 2021

MEZ001>006-010-011-031-032-140800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
348 AM EDT Thu May 13 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Today and Tonight.

Thunderstorms with small hail and gusty winds to 40 mph are possible
this afternoon into the early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-140800-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
348 AM EDT Thu May 13 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-140800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
348 AM EDT Thu May 13 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 13, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
403 PM EDT Thu May 13 2021

MEZ004-005-132045-
Northern Piscataquis-Northern Penobscot-
403 PM EDT Thu May 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PISCATAQUIS AND
NORTH CENTRAL PENOBSCOT COUNTIES...

At 401 PM EDT, a strong thunderstorm was located 12 miles north of
Telos Lake, or 28 miles southeast of Clayton Lake, moving southeast
at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Branch Pond, Baxter State Park, northwestern Katahdin Woods and
Waters National Monument and Grand Lake Matagamon.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Millinocket Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4632 6926 4645 6908 4620 6861 4600 6889
TIME...MOT...LOC 2001Z 314DEG 29KT 4633 6909

Farrar

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.